Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 65, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 31, 2023, 7:37 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2023, 7:37 PM MDT (01:37 UTC)
- Expired
- Jul 31, 2023, 10:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 85 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.6 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 2749 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WGUS55 KBOU 010137
FFWBOU
COC069-010445-
/O.NEW.KBOU.FF.W.0065.230801T0137Z-230801T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
737 PM MDT Mon Jul 31 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The Cameron Peak burn scar in...
Southern Larimer County in north central Colorado...
* Until 1045 PM MDT.
* At 737 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cameron Peak Burn Area. Between 0.2 and 0.7
inches of rain have fallen. Additional rainfall amounts up to 0.7
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms in and around
the Cameron Peak Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Cameron Peak Burn
Scar.
* Some locations that will experience flash flooding include...
Pennock Pass.
This includes the following additional locations...
Upper Buckhorn along County Road 44H, Crystal Mountain, Monument
Gulch and Upper Pingree Park Road.
This includes the following streams and drainages...
Eld Creek, Little Beaver Creek, Miller Fork, Sheep Creek, North
Fork Fish Creek, Buckhorn Creek, Pennock Creek, and Black Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4063 10552 4056 10556 4053 10552 4049 10551
4050 10538 4057 10529 4059 10537 4061 10543
4058 10547 4061 10548
FLASH FLOOD...RADAR INDICATED
$$
Hiris1 follow-up statement
386
WGUS75 KBOU 010436
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
1036 PM MDT Mon Jul 31 2023
COC069-010446-
/O.EXP.KBOU.FF.W.0065.000000T0000Z-230801T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
1036 PM MDT Mon Jul 31 2023
...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR WILL EXPIRE AT
1045 PM MDT THIS EVENING FOR SOUTHERN LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4063 10552 4056 10556 4053 10552 4049 10551
4050 10538 4057 10529 4059 10537 4061 10543
4058 10547 4061 10548
$$
DanielsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:09 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 31, 3:09 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 309 PM MDT Mon Jul 31 2023 .SHORT TERM...(This evening through Tuesday) Issued at 259 PM MDT Mon Jul 31 2023 This evening, widespread showers and scattered storms carrying east over plains will continue to bring gusty winds, heavy rainfall, and small hail. Some severe storms are possible, most likely on the plains, but there is again a general lack of shear. There were reports of tennis ball hail yesterday though so I'm hesitant to say marginally severe again. Most hail should be marginal, a few stones could go larger. The primary hazard remains heavy rainfall and flooding, due to great and deep moisture with sufficient instability and very little steering flow. We maintain our Flood Watches, both valid through midnight, collectively covering the northern Front Range mountains, Middle Park, the urban corridor, and plains east through about Morgan County. Tonight, skies will probably remain partly to mostly cloudy, and isolated to scattered showers might linger over both the high country and over the northern plains. The ridge will remain strong through the period and should continue to gradually shift east, promoting greater monsoonal flow and increasing moisture over Colorado. Tomorrow: in the morning, forecast soundings show stratus again on the plains this time over the urban corridor. There will be more moisture so stratus may be more persistent. Widespread showers will develop over the mountains in the afternoon again as well, but look to carry east over the plains a bit faster. Storms will again bring heavy rainfall widespread. We have issued another Flood Watch valid noon to midnight, for much the same area but now including all our eastern plains. The details are mostly the same as today but with more moisture, there are more details in the Hydrology section below. .LONG TERM...(Tuesday night through Monday) Issued at 259 PM MDT Mon Jul 31 2023 CAMs are consistent in depicting a cluster of rain-laden thunderstorms traversing the eastern plains early Tuesday evening before all areas dry out overnight. With widespread rain likely Tuesday, suspect there may be at least patchy stratus development overnight into early Wednesday morning, although neither forecast soundings nor SPC HREF guidance seems all that bullish with the low clouds. Wednesday's setup remains largely favorable for renewed scattered to widespread thunderstorms and heavy rainfall. Key parameters will be ticking down a notch (shaving ~0.10" off the PW values and a few hundred J/Kg of MLCAPE), but the ingredients will all be there nonetheless for efficient precipitation production, and storm motions will remain quite slow. This will sustain a flash flood threat primarily from the Continental Divide eastward into the plains. It's conceivable that if low clouds are more widespread than anticipated, the lower elevations could remain capped off much off the day under a more stable air mass, but for now will maintain high PoPs in alignment with most guidance. Thursday has trended toward slightly more ridging allowing for warmer temperatures and a more notable decline in monsoon moisture availability. Still, an embedded shortwave aloft and greater instability that per some guidance could push 2,000 J/Kg in the eastern plains should still support scattered thunderstorm development in the afternoon, although with slightly lesser coverage and rainfall intensity. Shear, though modest, will tick up and could be sufficient to sustain isolated severe thunderstorms in the plains. Ridging does look to become more pronounced Friday under increasingly northwest flow aloft. Thus, less thunderstorm coverage can be expected with highest precipitation chances over the higher terrain. Temperatures will remain in the 80's and slightly below normal for this time of year. For the weekend, there has been a more notable shift back towards a more active weather pattern. Friday's ridging looks short-lived, with a more substantial shortwave aloft progged to move over Colorado Saturday into Sunday. Combined with an approaching jet streak for added upper-level support, and a modest increase in PW values, this should allow for more widespread thunderstorm coverage each afternoon and potential return of heavier rain. After several days of relatively steady temperatures in the 80's, highs should begin to decline well below seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1109 AM MDT Mon Jul 31 2023 Should be VFR conditions for the early afternoon, then intermittent MVFR and maybe IFR conditions are possible with widespread showers and storms late this afternoon through this evening. Storms and showers will bring variable outflow gusts and possibly heavy rainfall, which may reduce visibility. Ceilings are expected near 6000 feet and may fall below with passing storms. CAMs still suggest the main threat window is roughly 00Z to 03Z, though impacts are possible in a greater window about 22Z to 07Z. Stratus may develop again behind this system, and if so could linger overnight into tomorrow morning. Confidence in stratus is not yet high enough to include a ceiling in the TAF due to the possibility of downsloping winds, but there is mention of few low clouds for now. Guidance is highly variable behind this convection. Winds are forecast around easterly again tomorrow early afternoon ahead of another similar round of convection with similar hazards, through the late afternoon and early evening. && .HYDROLOGY... Issued at 259 PM MDT Mon Jul 31 2023 Tomorrow afternoon and evening, all ingredients are coming together for a threat of flash flooding from thunderstorms. This includes increasing precipitable water values to 150-175% of normal, warm cloud depths near 5,000 feet, sufficient instability/weakly capped airmass, and storm motions averaging 15-20 mph. The stronger storms will be capable of producing 1.5-2.5" of rain in 30-45 minutes. Bottom line is storms in this environment will be efficient heavy rain producers (even moreso than today), capable of causing flash flooding. This would include recent burn scars, urban areas, creeks, streams, and low lying areas. Heavy rain potential will remain on Wednesday, with slow storm motions favored and above-normal precipitable water values. That said, there's some higher uncertainty with potential capping and lower instability which could taper convective development. Still suspect scattered thunderstorm coverage with localized heavy rain and rates of 1-2"/hr, with the strongest storms initiating over the Continental Divide early afternoon and pushing east through the afternoon. Thunderstorm coverage is still favored to decrease Thursday and Friday, particularly for the lower elevations, but at least a limited threat of flash flooding will persist each afternoon for the burn scars. Guidance suggests a return to a more active, wet pattern and increasing flood potential over the weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ032-033-035. Flood Watch from Tuesday afternoon through Tuesday evening for COZ035-038>046-048>051. Flood Watch until midnight MDT tonight for COZ038>046. && SHORT TERM...EJD LONG TERM...Rodriguez AVIATION...EJD HYDROLOGY...EJD/Rodriguez
Hazardous weather outlook, Jul 31, 11:03 AM MDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Mon Jul 31 2023 COZ030>051-011715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Mon Jul 31 2023 ...Flood Watch for the I-25 Corridor, adjacent plains, and portions of the northern mountains and foothills until midnight tonight... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will develop across the high country early this afternoon, then spread over the I-25 corridor and plains this afternoon and evening. Heavy rain and gusty winds will be possible with stronger storms. Flash flooding will be possible across the burn areas, I-25 corridor, and plains through the early overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The flash flood threat will increase for all areas Tuesday and continue into Wednesday. Storms that develop will be capable of producing very heavy rain and flash flooding. This includes not only recent burn areas, but also urban areas, small creeks and streams, and low lying areas outside of burn scars. Never drive through flooded roads or water of unknown depth. Avoid recent burn areas if possible, have multiple ways to receive warnings, and be ready to take action and move to higher ground if a warning is issued. The active weather pattern is slated to continue into the weekend, although some decrease in storm coverage and intensity is expected by Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, any reports of heavy rainfall, flooding, hail, and strong winds will be appreciated.
In the hours before
Special weather statement, Jul 31, 6:46 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Denver CO
646 PM MDT Mon Jul 31 2023
COZ040-041-010130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
646 PM MDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of northeastern Douglas
County through 730 PM MDT...
At 646 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Castle Rock, or 24 miles south of Denver, moving northeast at
5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Aurora, Castle Rock, Parker, Castle Pines, The Pinery,
Franktown, Sedalia, Ponderosa Park and Perry Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3924 10495 3938 10496 3939 10495 3941 10496
3950 10496 3957 10478 3957 10466 3930 10466
TIME...MOT...LOC 0046Z 243DEG 6KT 3938 10487
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GIMMESTADLocal storm report, Jul 31, 6:49 PM MDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
649 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Hail 2 NNW Nunn 40.73N 104.79W
07/31/2023 M1.00 inch Weld CO Trained Spotter
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jul 31, 7:17 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
717 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail 2 NW Castlewood Canyon 39.37N 104.80W
07/31/2023 M0.75 inch Douglas CO Public
&&Special weather statement, Jul 31, 7:23 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Denver CO
723 PM MDT Mon Jul 31 2023
COZ041-046-010215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
723 PM MDT Mon Jul 31 2023
...Strong thunderstorms will impact portions of northeastern Douglas
and northwestern Elbert Counties through 815 PM MDT...
At 723 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker to 3 miles south of Elizabeth, or
along a line extending from 16 miles southeast of Denver to 32 miles
north of Colorado Springs. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Parker, Elizabeth, Kiowa, Ponderosa Park and The Pinery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3926 10458 3948 10478 3951 10475 3957 10476
3957 10448 3956 10447 3957 10431 3923 10416
TIME...MOT...LOC 0123Z 275DEG 16KT 3952 10480 3932 10460
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GIMMESTADLocal storm report, Jul 31, 7:25 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
725 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Tstm Wnd Gst 2 ENE Marshall 39.97N 105.19W
07/31/2023 M61 MPH Boulder CO Mesonet
Mesonet station CO167 036e04190rws1rhs - 1.7
Mi W Of M.
&&Local storm report, Jul 31, 7:26 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
726 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Gst 1 WSW Lafayette 39.99N 105.11W
07/31/2023 M57 MPH Boulder CO Mesonet
Mesonet station AV313 Lafayette.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:09 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jul 31, 6:35 PM MDT | Areal Flood Advisory | BOU | Douglas | 2 hr |
| Jul 31, 6:38 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Jefferson | 37 min |
| Jul 31, 6:40 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 50 min |
| Jul 31, 6:46 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Jul 31, 7:10 PM MDT | Flash Flood Warning | BOU | Douglas | 110 min |
| Jul 31, 7:23 PM MDT | Special Weather Statement | BOU | Arapahoe | 52 min |
| Jul 31, 7:30 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 45 min |
| Jul 31, 7:52 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 38 min |
| Jul 31, 8:12 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 31, 8:14 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 31, 8:38 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe | 52 min |
| Jul 31, 9:26 PM MDT | River Flood Warning | BOU | Douglas | 6 hr |
| Jul 31, 9:34 PM MDT | Special Weather Statement | BOU | Elbert | 26 min |
| Jul 31, 9:49 PM MDT | Special Weather Statement | BOU | Elbert | 26 min |
| Jul 31, 10:49 PM MDT | Special Weather Statement | BOU | Washington | 41 min |
| Jul 31, 10:51 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 24 min |
| Aug 1, 2:17 PM MDT | Special Weather Statement | BOU | Jefferson | 43 min |
| Aug 1, 2:24 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 36 min |
| Aug 1, 2:58 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 32 min |
| Aug 1, 3:23 PM MDT | Flash Flood Warning | BOU | Jefferson | 3 hr |
| Aug 1, 3:27 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 19 min |
| Aug 1, 3:58 PM MDT | Special Weather Statement | BOU | Washington | 32 min |
| Aug 1, 4:06 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 24 min |
| Aug 1, 4:10 PM MDT | Special Weather Statement | BOU | Denver | 35 min |
| Aug 1, 4:19 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 26 min |
| Aug 1, 4:28 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Washington | 47 min |
| Aug 1, 5:05 PM MDT | Special Weather Statement | BOU | Boulder | 25 min |
| Aug 1, 5:13 PM MDT | Flash Flood Warning | BOU | Boulder | 3 hr |
| Aug 1, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 30 min |
| Aug 1, 5:37 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Aug 1, 5:40 PM MDT | Special Weather Statement | BOU | Broomfield | 50 min |
| Aug 1, 5:43 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.